This is the first in a series of 41 posts from both GeriPal and Pallimed to get our physician readers ready for the hospice and palliative medicine boards. Every week GeriPal and Pallimed will alternate publishing a new question, as well as a discussion of possible answers to the question (click here for the full list of questions).We welcome comments about any aspects of the questions or the answers/discussions. The feedback that we hope to get in the comment sections of the post will help us all learn important aspects for the boards. We also welcome an interdisciplinary viewpoint when answering these questions, so even if you are not taking the medical boards, your input is still very much welcome.
Ms. V is a 68 year old with metastatic non-small cell lung cancer, congestive heart failure, and mild renal insufficiency residing in an inpatient palliative care unit for management of bone pain. Her medications include morphine IR, fentanyl transdermal patch, furosemide, senna, and Fleet enema’s prn. Ms. V did not have a bowel movement in 4 days. Basic labs were ordered for the next morning as well as a two of her prn enemas, although they failed to result in a bowel movement. The labs the next day reveal a serum sodium of 124, potassium of 3.0, creatinine of 1.4 (baseline of 1), low calcium of 6.5, and a very elevated phosphate of 17 mg/dl.
What is the most likely cause of her electrolyte abnormalities?
a) A medication adverse event
b) Tumor lysis syndrome
c) Bowel Impaction
d) Osteolytic metastases
Correct answer is (a)
a) Sodium phosphate preparations should never be given to patients with renal insufficiency, heart failure, cirrhosis, or elderly frail individuals due to significant risks of adverse effect. Both oral and rectal sodium phosphate preparations can cause significant fluid shifts within the colon resulting in intravascular volume depletion. Furthermore, these preparations can cause electrolyte disturbances including significant hyperphosphatemia, hypocalcemia, and hypokalemia. A significant clinically important rise in serum phosphate can even be seen in elderly patients with normal renal function. (J Gastroenterol Hepatol. 2004;19(1):68). Lastly, phosphate nephropathy may occur due to the transient and potentially severe increase in serum phosphate combined with volume depletion from the fluid shifts.
b) Tumor lysis may indeed cause hyperphosphatemia and hypocalcemia, although it is generally seen in with cytotoxic therapy in patients with a large tumor burden with rapid cell turnover (ie. Non-Hodgkins Lymphoma or certain leukemias). It is also associated with hyperkalemia.
c) Bowel impaction alone should not cause these electrolyte disturbances
d) Osteolytic metastases generally cause hypercalcemia.
- Gumurdulu Y et al. Age as a predictor of hyperphosphatemia after oral phosphosoda administration for colon preparation. J Gastroenterol Hepatol. 2004 Jan;19(1):68-72.
(For email readers - click here for the answer and discussion)